NHS Greater Glasgow & Clyde Area Drug and Therapeutics Committee
Greater Glasgow and Clyde Medicines
Medicines Update

Corticosteroids in palliative care (PostScript 80)

Prompted by regular requests for advice about use of steroids in palliative care patients in the community, an audit was undertaken by a consultant in one of the local hospices  to establish the care issues and whether there were any problems. Notes from 15 community based patients were reviewed and the results were used to help inform guidance for improving the safety of prescribing.

 

One third of patient had treatment started by their GPs, with the rest initiated by a hospital doctor. Appetite stimulation was the main indication, although it wasn’t always clear what the indication was. Most patients had a care plan in place and most were also prescribed PPIs.

 

At least 7 patients had at least 1 recognised side effect of their steroids: 4 had thrush, 3 had myopathy and 1 had insomnia. Only 3 of 15 were documented as having no side effects.

 

Safe and effective prescribing

Corticosteroids are often used in palliative care with many indications being for off-label uses. Good quality evidence (and consensus) for optimum dose and duration of treatment for each indication is lacking. However, there is general agreement that the minimum dose required to control symptoms (for the minimum time) is a sensible approach. Alternatives should be considered first and there should be a clear aim and plan of steroid treatment agreed with those involved in ongoing care of the patient. This should be clearly documented. In view of the potential for serious side effects, it is prescription and administration of steroids must be carefully monitored and frequently reviewed.

 

Indications

Traditionally steroids have been used as a ‘tonic’ to increase wellbeing and improve appetite. They have also been given where it is desirable to reduce inflammation or oedema or to ‘buy time’ in emergency situations until specific treatment can be administered or have time to work. In the palliative care setting, dexamethasone is the preferred steroid due to its reduced tablet burden and lower likelihood for fluid retention (reduced mineralocorticoid effect).

 

Potential side effects

Side effects are more likely (but not exclusively) with high doses or prolonged duration of treatment. All patients should be given a steroid warning card if expected to take corticosteroids for ≥3 weeks.

 

Side effect

 
 

Action to limit effect

 

Elevated blood glucose level

 

Consider monitoring weekly.

Anti-diabetic medication may need reviewed.

 Insomnia  

Try to give as single morning dose. If dose needs to be split, aim to give second dose no later than 2pm but ideally before noon.

 

Agitation / psychiatric disturbance

 

Reduce dose or may need to stop. May need psychiatric advice.

 

Susceptibility to infection (especially thrush)

 

Monitor and treat if required. Steroids may mask signs of systemic infection. May need to increase steroid dose temporarily during infection due to inadequate stress response as a result of adrenal suppression.

 

Dyspepsia, peptic ulceration or perforation

 

Consider co-administration of PPI for gastic mucosa protection especially if dyspepsia develops or at risk, eg elderly, taking NSAIDs, previous peptic ulcer, likely high dose steroid or for long duration.

 

Osteoporosis

 

Consider prophylaxis if long term (>3-6months) treatment likely. Be mindful of polypharmacy issues.

 

The risk of these and other side effects such as fluid retention, proximal myopathy (difficulty climbing stairs or rising from seat), avascular necrosis and typical Cushingoid effects can be reduced by using the smallest dose for shortest time possible.

 

Anecdotally, switching steroids may also help for some side effects, eg switching dexamethasone to prednisolone (<30mg) may help if proximal myopathy.

 

Drug interactions

Patients may need increased steroid dose if they are also taking drugs known to cause enzyme induction, eg phenytoin, carbamazepine, phenobarbital. Prescribers should also consider the effect of discontinuing steroids as the doses of some medications, eg warfarin, hypoglycaemics or insulin may need to be altered.

 

Regular review

If there is no benefit after 5-7 days, stop treatment. Steroids can be stopped abruptly if:

  • given for less than 3 weeks (including recent previous courses),
  • at a dose of less than 40mg prednisolone or equivalent,
  • the patient has not received prolonged course of steroids in the last year,
  • there is no other reason for adrenal suppression.

 

If patient is benefitting from steroid therapy, it may be possible to reduce the dose after one week (dependent on patient and symptoms) especially if they are receiving high doses. If symptom control deteriorates following dose reduction, it may be necessary to consider increasing to the previous dose. Thereafter a slower reduction may be possible.

 

If patient becomes unable to swallow (including at end of life), consider benefits and burdens of treatment and consider stopping or switching to subcutaneous administration.

 

Previous article: Prescribing voriconazole safely

 

Next article: Prescribing and addiction issues in prisons